Leg ulcers are a relatively frequent problem in patients with myeloproliferative disorders under treatment with hydroxyurea (HU). The pathogenesis is currently unknown and may be multifactorial. Concomitant arterial or venous disease may play a contributing role in the development of these wounds. Vasculitis, cryoglobulinemia and pyoderma gangrenosum should be considered if typical clinical signs are present. We report on 3 patients with myeloproliferative disorders who developed HU-induced leg ulcers and review the literature. HU-induced leg ulcers share clinical features which can help to differentiate them from leg ulcers of other etiologies: occurrence under long-term treatment with HU at a dose of at least 1 g/day, localization in the malleolar region and spontaneous healing when HU is discontinued. We conclude that differentiation between disease-related and treatment-induced leg ulcers can be difficult and may not always be possible. In HU-induced leg ulcers, cessation of the drug typically leads to wound healing.
No takes yet. Share an insight, caveat, or question.
Bader et al. (2000) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: